The Lazarus phenomenon: spontaneous cardioversion after termination of resuscitation in a Scottish hospital
- 1 Emergency Department, Aberdeen Royal Infirmary, NHS Grampian, Aberdeen, UK
- 2 Emergency Department, Royal Aberdeen Children's Hospital, Aberdeen, UK
- Correspondence to Dr Benjamin Spowage-Delaney,
- Accepted 26 March 2017
- Published 21 April 2017
A 66-year-old man suffered a ventricular fibrillation cardiac arrest after an episode of chest pain. Despite advanced life support, his condition deteriorated; the situation was considered irrecoverable and resuscitation was discontinued. The patient was observed for about 5 min with irregular agonal gasping respirations evident but no palpable pulse. A gradual increase in the regularity of breathing pattern heralded the return of spontaneous circulation. An inferior myocardial infarction was diagnosed. Primary percutaneous coronary intervention was performed. The patient was discharged from hospital after 9 days with no neurological sequelae. There are several possible mechanisms to explain the Lazarus phenomenon including auto-positive end expiratory pressure and delayed drug actions, but cases are rarely reported in the medical literature. After discontinued resuscitation, we suggest consideration should be given to a period of continued monitoring. However, evidence is limited and prospective studies would be welcome to allow firmer recommendations.
Contributors BS-D contributed to design, research and data interpretation and drafting of the manuscript. CTE contributed to data acquisition and design and drafting of the manuscript. JGC contributed to drafting of the manuscript and approved it for publication.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.